There’s an opioid crisis, and we don’t know how are we going to handle it. It happened in North Bay; it’s happening now in West Nipissing.
West Nipissing Police’s Chief Ray St. Pierre said that there happened some cases of overdose in the municipality and in one of those cases, a West Nipissing Police officer gave naloxone to someone who was overdosing.
He then said that police think that one of the overdoses that ended in death actually happened after that person used fentanyl. The chief said that the number of drug seizures in West Nipissing keeps rising when it comes to fentanyl pills, fentanyl powder and Purple Heroin, as they’re being confiscated more often.
Opioids are so dangerous that a piece that’s the size of a grain of salt can kill an adult. This actually makes people worry, because there’s not only the user and the emergency personnel that responds to an overdose that it’s actually at risk. There may also be other unsuspecting victims.
Among the victims, we can also find, for example. A health provider like a homecare worker, or a parent that walks into their child’s room – the fentanyl can be absorbed through the skin, as the chief said. So it’s clear the fact that this is not just a problem for addicts – but it became a community problem and everybody needs to be aware of the risks and dangers that drugs like fentanyl and carfentanyl put people at.
Fentanyl is an opioid that’s used as a pain medication, mostly for anesthesia. It’s also made illegally as a recreational drug and it is mixed with cocaine or heroin. Its effect lasts for 2 hours tops. Medically, the fentanyl can be administered by injection, nasal spray, patch on the skin, or simply put in the mouth.